Heparin-Induced Thrombocytopenia Clinical Presentation

Updated: Apr 24, 2018
  • Author: Sancar Eke, MD, FASN; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Presentation

History

Factors that increase the risk for heparin-induced thrombocytopenia (HIT) are as follows:

  • Use of unfractionated heparin (UFH) rather than low molecular weight heparin (LMWH)

  • Intravenous rather than subcutaneous administration of heparin

  • Longer duration of heparin use

  • Surgical (especially cardiac or orthopedic surgery) rather than medical patient

  • Female sex

Clinical features that help distinguish HIT from other forms of thrombocytopenia include the timing of onset and the presence of thrombosis (eg, venous thromboembolism) or other sequelae. In contrast to other drug-induced immune thrombocytopenia syndromes, HIT is generally not associated with bleeding. [34]

Onset of HIT usually occurs 5-14 days after the start of heparin therapy. However, in patients with recent prior heparin exposure (within the past 100 days), persistence of circulating HIT antibodies may result in rapid-onset HIT, in which the platelet count falls within 24 hours of starting heparin. [2]

Onset of HIT may also occur after heparin cessation. Delayed-onset HIT should be considered when a patient presents with thrombosis and unexplained thrombocytopenia up to 3 weeks after the end of heparin therapy. [35]

Next:

Physical Examination

Patients with heparin-induced thrombocytopenia (HIT) may present with unusual characteristic sequelae, including the following:

  • Venous limb gangrene

  • Bilateral adrenal hemorrhagic infarction

  • Skin lesions at injection sites

  • Acute systemic reactions following an intravenous heparin bolus

Acute systemic reactions include chills, fever, dyspnea, chest pain, and flushing. [36] Patients with HIT can also present with deep venous thrombosis (DVT) or pulmonary embolism. In patients with DVT who are started on warfarin, severe protein C depletion can develop, leading to warfarin-induced venous limb gangrene and likely loss of the limb. [37] Less often, patients may present with arterial thromboembolism (eg, stroke, myocardial infarction).

Previous